Tinnitus Retraining Therapy. Tinnitus Retraining Therapy (TRT) combines a wearable device that is individually programmed to mask the specific tonal frequency of that person’s tinnitus, with psychological therapy that teaches a patient to ignore the sounds his tinnitus is creating. I consider it the best of all of the above noise suppression techniques, as it is individually tailored for each person and involves support from a trained psychological therapist. It is also the most expensive and time consuming, but in my medical opinion, the most beneficial of all the noise suppression techniques listed above.

Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Think about your breathing. Notice that it has a natural rhythm. Try to breathe in a steady, even rhythm. It helps to breathe in through your nose, hold your breath for a moment and then breathe out through your mouth. Wait a moment before breathing in again. Every time you breathe out, try to release a little bit of your tension. Do this for a few minutes, until you feel ready to move on to the next step.
The sound you hear is actually being generated by the part of your ear known as the cochlea. It’s a very complicated organ with sensory hairs, internal fluid and nerve receptors, that when damaged (or as it naturally degrades as you get older), can cause it to send incorrect input into your brain. In layman’s terms, because it’s no longer working as well as it used to, it thinks there’s a ringing sound in the area and tells your brain to generate that sound in your head. There are other symptoms of tinnitus, but this is the main one.
Most tinnitus is "sensorineural," meaning that it's due to hearing loss at the cochlea or cochlear nerve level. But tinnitus may originate in other places. Our bodies normally produce sounds (called somatic sounds) that we usually don't notice because we are listening to external sounds. Anything that blocks normal hearing can bring somatic sounds to our attention. For example, you may get head noise when earwax blocks the outer ear.
Although there’s no proven cure for tinnitus, there are treatments that help make it easier to ignore. For example, you can wear devices in your ear(s) that produce soothing therapeutic noises to shift your focus away from the tinnitus. Other devices produce constant, soft noise to mask the tinnitus. Tinnitus sufferers who also have hearing loss sometimes find relief simply by wearing properly fitted hearing aids.

Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
The use of sound therapy by either hearing aids or tinnitus maskers helps the brain ignore the specific tinnitus frequency. Although these methods are poorly supported by evidence, there are no negative effects.[3][90][91][92] There is some tentative evidence supporting tinnitus retraining therapy.[3][93] There is little evidence supporting the use of transcranial magnetic stimulation.[3][94] It is thus not recommended.[73] As of 2017 there was limited evidence as to whether neurofeedback is or is not helpful.[95]
The similarities between chronic pain and tinnitus have led researchers to develop a mindfulness-based tinnitus stress reduction (MBTSR) program. The results of a pilot study, which were published in The Hearing Journal, found that participants of an eight-week MBTSR program experienced significantly altered perceptions of their tinnitus. This included a reduction in depression and anxiety.

Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.

×